Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

March 16, 2021Itawamba County, Mississippi

NWS Memphis, TN issued this special weather statement at Mar 16, 2021, 12:49 AM CDT for Itawamba County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 12:49 AM CDT (05:49 UTC)
Expired
Mar 16, 2021, 1:30 AM CDT
In force
41 min
Issued by
NWS Memphis, TN

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 30 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2890 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS84 KMEG 160549
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
1249 AM CDT Tue Mar 16 2021
 
MSZ016-017-024-160630-
Itawamba MS-Monroe MS-Lee MS-
1249 AM CDT Tue Mar 16 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 1248 AM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 35 to 45 mph was located near Shannon, or 8 miles
northeast of Okolona, moving northeast at 25 mph.

People in Itawamba...northern Monroe and southeastern Lee Counties
should monitor this storm closely.

LAT...LON 3405 8821 3395 8864 3406 8872 3407 8872
      3410 8875 3446 8818 3446 8816
TIME...MOT...LOC 0548Z 238DEG 20KT 3407 8862 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Mar 15, 11:59 PM CDT, 50 minutes earlier.

Area forecast discussion, Mar 15, 11:59 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1159 PM CDT Mon Mar 15 2021

.UPDATE...

Updated for the 06Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 947 PM CDT Mon Mar 15 2021/

UPDATE...
9 PM / 02Z surface analysis showed a stationary front across
central MS, curving northeast to near Monroe county. Dewpoints in
the Aberdeen and Columbus areas prevailed in the lower 60s, while
further north, lower 30s dewpoints were common across the border
in west TN.

Isolated severe thunderstorms that formed over central MS along
the front earlier this evening have weakened and moved into AL.
Short range convection-allowing models (CAMs) - earlier HRRR runs
excepted - kept thunderstorms out of northeast MS overnight.
Latest HRRR have fallen in line, keeping storms over east central
MS and AL, where a stronger low level jet will set up. Low PoPs
remain in order for northeast MS overnight, given the proximity
of the stationary front. Areas of fog will be possible over north
MS and portions of west TN near the TN River toward morning, as
the stationary front begins to lift north as a warm front.

Early look at 00Z guidance for Wednesday shows instability, steep
lapse rates and directional shear are likely to be in bountiful
supply. All severe weather modes, including tornadoes, appear to
be possible.

PWB

PREV DISCUSSION... /issued 338 PM CDT Mon Mar 15 2021/

DISCUSSION...
The primary focus in today's forecast is the midweek severe
weather potential. Guidance continues to highlight a multi-
hazard threat Tuesday night through Wednesday evening affecting
much of the Mid-South. At this time, the main question is how far
north the warm front will lift, representing the northern extent
of the primary threat area. The current Enhanced Risk is the first
for the Memphis County Warning Area (CWA) since May 3, 2020.

The occluded low over the central CONUS will meander over the
Plains into the midweek period as the shortwave currently over
CA carves out a deeper trough across the Southern Plains Tuesday
into Wednesday. In the meantime, the front that moved through
the CWA today will stall just south of the area. Warm advection
over the top of this boundary may result in scattered showers and
thunderstorms tonight, mainly south of Tupelo. Any instability
will be elevated, but these storms could produce small hail and
heavy downpours. Elsewhere, generally dry weather is expected
across the Mid-South overnight with fog possible (mainly along and
south of I-40). The potential for a few storms will continue on
Tuesday along the southern boundary of the CWA but otherwise warm
and dry weather is expected.

The warm front is expected to lift north Tuesday night, providing
the impetus for elevated convection during the overnight period.
Strong forcing for ascent downstream of the approaching trough
will steepen lapse rates, enhancing the instability aloft.
Hodographs show a good amount of helicity in the elevated layer
and could support a marginal supercell environment with hail being
the primary concern. The warm front will continue to lift north
during the day, putting a large chunk of the Mid-South within the
warm sector by peak heating.

Most of the messy convection is expected to lift north with the
warm front, but if the warm sector is contaminated, it could
limit instability. However, at this time we expect SBCAPE
exceeding 1000 J/kg throughout the Enhanced Risk area. Low-level
wind shear will be strong area wide with 0-6 km bulk wind
difference in the range of 50- 60 kts. This will be more than
favorable for rotating storms, especially any discrete cells that
develop within the warm sector. All modes of severe weather remain
on the table, including large hail, damaging winds, and tornadoes
(perhaps some strong). The warm front will represent the northern
extent of the severe weather risk, so this risk will expand
northward if this front lifts more aggressively.

The cold front will swing across the area late in the day through
the evening hours. Storms are likely to line up along the front as
it moves across the Mid-South with a shear vector oriented
roughly orthogonal to the boundary. Given low-level hodographs
and strong line-normal shear, a QLCS with tornado and damaging
wind potential will be possible. This convection will move easter
into the Wednesday night period but should be east of the area
before sunrise.

The parent upper-level cyclone will move across the OH Valley on
Thursday. Most guidance keeps this low just north of the CWA,
though the ECMWF favors a slightly farther south solution. Strong
westerly, post-frontal winds are expected on the southern
periphery of this low. Ensemble guidance indicates a zonal
component of the 1000 mb wind in the 97th+ percentile, which
pushes wind speeds up near Wind Advisory criteria. There are still
plenty of moving parts, but we'll be keeping an eye on this
potential. Cooler and drier air will settle over the region
Thursday through the weekend. However, some wrap-around light rain
is possible through Thursday, mainly in the northern half of the
CWA. Dry conditions are expected Friday through Sunday.
Temperatures will take a step back to slightly below normal Friday
and Saturday but are expected to begin a warming trend by Sunday.

Finally, we're still not to our normal last freeze date but a lot
of vegetation is beginning to bloom. With that in mind, we'll be
watching the potential for a light frost over the weekend within
the cool, dry air mass. That said, the surface anticyclone may be
too far removed to the north.

MJ

&&

.AVIATION...
06Z TAF cycle

VFR conditions will continue over most of the Mid-South through
the entire forecast period. Some scattered thunderstorms have
moved into north Mississippi this evening and some of this
activity may move through the KTUP area overnight. Low clouds are
also expected to move into portions of northeast Mississippi by
morning producing a period of MVFR ceilings. The low clouds should
move out of the region by mid-morning on Tuesday. Winds will be
mainly from the south at 5 to 10 knots overnight before shifting
to the northeast Tuesday afternoon.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 15, 3:41 PM CDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
341 PM CDT Mon Mar 15 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-161100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
341 PM CDT Mon Mar 15 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated severe storms are possible late Tuesday night into
Wednesday morning. The primary hazard with these storms will be
large hail.

Severe weather appears more likely Wednesday into Wednesday
evening. The greatest risk for severe storms will be along and
south of a line from the Missouri Bootheel to Savannah, Tennessee.
All modes of severe weather are possible including large hail,
damaging wind, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Tuesday night through Wednesday
evening.

MJ

In the hours before

Special weather statement, Mar 16, 12:09 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
1209 AM CDT Tue Mar 16 2021

MSZ022-023-160600-
Calhoun MS-Chickasaw MS-
1209 AM CDT Tue Mar 16 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...

At 1209 AM CDT...strong thunderstorms producing pea size hail or
larger was located along a line extending from 6 miles west of
Okolona to near Sabougla. Movement was east at 10 mph.

Very heavy rain is also possible with these thunderstorms.

People in southern Calhoun and Chickasaw Counties should monitor
these storm closely.

LAT...LON 3382 8951 3408 8886 3407 8872 3395 8872
      3372 8925 3372 8951
TIME...MOT...LOC 0509Z 247DEG 11KT 3398 8886 3374 8944
Special weather statement, Mar 16, 12:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
1249 AM CDT Tue Mar 16 2021

MSZ016-017-024-160630-
Itawamba MS-Monroe MS-Lee MS-
1249 AM CDT Tue Mar 16 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 1248 AM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 35 to 45 mph was located near Shannon, or 8 miles
northeast of Okolona, moving northeast at 25 mph.

People in Itawamba...northern Monroe and southeastern Lee Counties
should monitor this storm closely.

LAT...LON 3405 8821 3395 8864 3406 8872 3407 8872
      3410 8875 3446 8818 3446 8816
TIME...MOT...LOC 0548Z 238DEG 20KT 3407 8862

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:09 AM CDTSpecial Weather StatementMEGChickasaw51 min
Mar 16, 1:58 AM CDTAreal Flood AdvisoryMEGChickasaw, Itawamba, Lee, Monroe86 min
Mar 16, 2:10 PM CDTRiver Flood WarningMEGMonroe55 hr
Mar 16, 2:13 PM CDTRiver Flood WarningMEGMonroe69 hr
Mar 16, 1:33 AM CDTSpecial Weather StatementMEGHardin27 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.